Alert archive / New Mexico / Flash Flood Warnings in 2018

Flash Flood Warning 25, NWS El Paso, TX

August 24, 2018Grant County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 24, 2018, 3:33 PM MDT for Grant County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2018, 3:33 PM MDT (21:33 UTC)
Expired
Aug 24, 2018, 6:30 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Grant County, NM

The radar

The El Paso radar (KEPZ), 170 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.6 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2018-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2018-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
221 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1203 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

443 
WGUS54 KEPZ 242133
FFWEPZ
NMC017-250030-
/O.NEW.KEPZ.FF.W.0025.180824T2133Z-180825T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
333 PM MDT FRI AUG 24 2018

The National Weather Service in El Paso has issued a

* Flash Flood Warning for...
  Eastern Grant County in south central New Mexico...

* Until 630 PM MDT.

* At 330 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that may experience flooding include...
  Santa Clara...
  Arenas Valley...
  Cobre...
  Bayard...
  Fort Bayard...
  and Silver City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3282 10810 3275 10812 3275 10820 3282 10819

$$

CRESPO
1 follow-up statement
375 
WGUS74 KEPZ 250020
FFSEPZ

Flash Flood Statement
National Weather Service El Paso TX
620 PM MDT FRI AUG 24 2018

NMC017-250030-
/O.EXP.KEPZ.FF.W.0025.000000T0000Z-180825T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grant NM-
620 PM MDT FRI AUG 24 2018

...THE FLASH FLOOD WARNING FOR EASTERN GRANT COUNTY WILL EXPIRE AT
630 PM MDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3282 10810 3275 10812 3275 10820 3282 10819

$$

CRESPO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 3:05 PM MDT, 28 minutes earlier.

Area forecast discussion, Aug 24, 3:05 PM MDT, 28 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
305 PM MDT Fri Aug 24 2018

.SYNOPSIS...
As a persistent ridge of high pressure aloft persists over east
Texas and the Gulf Coast, a moist subtropical plume over our
area, particularly over Arizona continues to bring moisture into
our area. Some heavy rain is likely today and tonight, especially
out toward the Arizona border. This pattern will continue
Saturday. The upper high will start to reform with a ridge axis
across northern Mexico Sunday and Monday. This will set up drier
west flow aloft which will gradually remove much of our moisture
out of the area to the east. Drying will gradually start Sunday
and by Tuesday our weather pattern will become mostly dry, with a
few mountain thunderstorms possible. High temperatures will climb
back to well above normal to the mid and upper nineties by mid
week.

&&

.DISCUSSION...
Latest forecast models suggest around two more days of our ongoing
monsoonal type weather before some drying out takes place. The
persistent upper high over east Texas will slowly drift over the
lower Mississippi Valley Saturday afternoon. This will allow sub-
tropical moisture to persist over much of the area into at least
Saturday. Again the deepest of the plume as nicely depicted by the
water vapor sim will remain west of the Rio Grande Valley. PWs
out west are around 1.4 inches while in the east they are closer
to 1.2 inches. Forecast Models (and WV SIM) indicate a potential
MCV feature, possibly a left over MCV just south southwest of the
NM Bootheel which may well be a factor tonight and Saturday over
eastern Arizona and far western New Mexico (Grant County). With
the high moisture out west, this feature should enhance
thunderstorms the rest of this afternoon into tonight. A Flash
Flood Watch is en effect for the western zones until 6 AM
Saturday. Also of note, since much of the Black Range/Gila area
received heavy rain yesterday, it will may not take much
additional rain today to cause flooding. Some heavy rain possible
again Saturday though the trend over all is slowly on its way down
intensity and areal coverage wise as we head into next week.

For the first part of next week increased westerly flow aloft and
int he lower levels will begin to push the monsoonal moisture
eastward out of our area as the upper high builds west across
northern Mexico. Isolated to scattered thunderstorms will still be
possible Sunday as an upper trough moves to our east. Drier air
will be even more pronounced on  Monday, as PWs mostly drop to
one inch or less and dewpoints fall into the upper 40s to 50.
Despite slight warming aloft, airmass remains somewhat unstable
enough for low POPs in for the Sacramento Mtns. By Tuesday and
beyond, the upper ridge over northern Mexico will move more north
and build center over the CWA. This should further dry and
stabilize the area, with the exception of the Sacramento Mtns.
High temperatures should warm back up to well above normal, and we
may well climb into the upper 90s (100s maybe) Thursday and
Friday.

&&

.AVIATION...Valid 25/00Z-26/00Z... P6SM FEW-SCT060-080 SCT120-150
SCT-BKN200-250 through much of the period. Expect isolated to
scattered thunderstorms east of divide with 1-3SM TSRA BKN-
OVC030-040 and scattered to numerous west of divide, with best
chances before 06Z and again after 18Z. Winds west to southwest at
5-15KTS and becoming south to southwest after 12Z.

&&

.FIRE WEATHER...
Deep monsoonal moisture will remain over the area through the
weekend with scattered to numerous storms western zones and isolated
to scattered east.  Some of these storms will be capable of
producing locally heavy rain and flooding. Relative humidities
during this period will remain above 25 percent through the weekend.
Starting early next week, drier air will start to move in as
westerly flow develops over the area. There should be enough low
level moisture remaining around area to keep humidities at or above
20 percent. Winds will remain below 15 mph except near storms
through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 70  92  71  93 /  30  20  30   0
Sierra Blanca           66  92  67  93 /  30  10  20   0
Las Cruces              63  90  66  91 /  30  20  30   0
Alamogordo              64  91  68  91 /  40  30  40  20
Cloudcroft              51  67  49  70 /  40  50  40  30
Truth or Consequences   64  89  65  89 /  40  30  40  20
Silver City             58  81  57  83 /  50  50  40  30
Deming                  62  90  64  91 /  40  30  30   0
Lordsburg               62  88  64  89 /  50  40  40  20
West El Paso Metro      69  91  70  92 /  30  10  30   0
Dell City               66  94  68  95 /  30  20  20   0
Fort Hancock            68  94  70  95 /  30  10  20   0
Loma Linda              65  89  65  90 /  30  20  30   0
Fabens                  67  92  69  94 /  30  10  30   0
Santa Teresa            68  91  68  92 /  30  10  30   0
White Sands HQ          65  91  68  92 /  30  20  40   0
Jornada Range           63  91  65  91 /  40  20  40   0
Hatch                   62  91  65  92 /  40  30  40   0
Columbus                65  90  66  92 /  40  20  30   0
Orogrande               67  92  68  91 /  30  20  30   0
Mayhill                 56  78  53  79 /  30  40  40  30
Mescalero               55  78  54  79 /  40  40  40  30
Timberon                54  77  54  78 /  30  40  40  30
Winston                 50  81  54  83 /  50  60  40  30
Hillsboro               59  88  60  88 /  40  50  40  30
Spaceport               61  89  64  91 /  40  20  40  10
Lake Roberts            49  81  52  82 /  60  60  40  30
Hurley                  60  84  58  85 /  50  50  40  20
Cliff                   56  85  57  86 /  60  50  40  30
Mule Creek              57  84  58  85 /  60  50  40  30
Faywood                 59  85  60  86 /  40  40  40  20
Animas                  63  88  64  89 /  60  40  40  30
Hachita                 61  88  63  89 /  40  30  40   0
Antelope Wells          60  86  63  87 /  50  40  40  30
Cloverdale              59  83  59  85 /  50  40  40  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through late tonight for NMZ401>406.

TX...None.
&&

20/26 NOVLAN//GRZYWACZ
Hazardous weather outlook, Aug 24, 11:48 AM MDT, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1148 AM MDT Fri Aug 24 2018

NMZ401>417-TXZ418>424-251800-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1148 AM MDT Fri Aug 24 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight:
From noon Friday until 6 AM Saturday, A FLASH FLOOD WATCH is in
effect. There is an elevated risk of FLASH FLOODING until 6 AM
Saturday for Hidalgo and Grant counties and the Black Range and
foothills in Sierra County. One to two or more inches of rain is
possible which could lead to flash flooding in low lying drainage
areas, low water crossings and areas downstream from previous fire
burn scars. Scattered thunderstorms are likely again today and a
few may produce heavy rain with flooding, hail, wind gusts over 50
mph, and dangerous lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday through
Friday
Isolated to Scattered Thunderstorms with a few still possibly
strong with heavy rain and flooding, hail, and strong outflow
winds along with dangerous lightning. Overall storm activity
should gradually decrease in coverage and intensity later Sunday
into the week especially by Tuesday.

.SPOTTER INFORMATION STATEMENT...
Spotters are asked to report any significant weather
especially in regards to heavy rain and flooding to local law
enforcement and the NWS via phone or twitter using @NWSELPASO.

NOVLAN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 6:17 PM MDTSevere Thunderstorm WarningEPZLuna43 min
Aug 23, 6:48 PM MDTAreal Flood AdvisoryEPZLuna117 min
Aug 23, 7:34 PM MDTSpecial Weather StatementEPZLuna41 min
Aug 24, 4:56 AM MDTFlash Flood WatchEPZGrant, Hidalgo, Luna17 hr
Aug 24, 3:07 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Aug 24, 4:49 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Aug 24, 5:33 PM MDTAreal Flood AdvisoryEPZGrant3 hr

Nearby

Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.